I’m on 150mg of Effexor. That’s a little hard for me to say, because it seems like a lot. On the other hand, research has shown me that Effexor has one of the least potent ingredients on the market.
When I called my OBGYN’s office in November complaining of symptoms of PPA and PPD, my doctor was booked for the week and couldn’t squeeze me in. They had me see the APNP (advance practice nurse practitioner), who diagnosed my PPD and started me on Effexor immediately. I didn’t think to question her judgement of drug choice at the time, because to be honest, I needed help to keep waking up every morning and I needed it fast.
Effexor was extremely difficult for me to adjust to. I had mood swings, severe bouts of sweating, difficulty sleeping. I had to do the adjustment twice, since the initial dosage wasn’t enough for me. It wasn’t fun; but once I adjusted, I thought the drug was fantastic because it helped me live life again.
The APNP discussed with me the process she recommended of weaning off Effexor. It sounded a little odd to me, but again, I didn’t think to question it at the time. She suggested skipping one dose per week, then two doses, etc., until completely off of the drug.
I’ve been toying with the idea of weaning as we prepare to try for baby #2. Yesterday when I accidentally missed a dose, I thought what better time than now to start weaning. Even though her weaning process sounded odd, I had already begun it accidentally, so why not continue?
Well, let me tell you – that method is very ill advised. For the first 8-ish hours after my missed dose, I didn’t feel any differently than usual. After that, things progressively went downhill. The disequillibrium is horrendous. I need to hold onto walls in order to walk without falling over. I had insomnia and night sweats. Tremendous joint pain, paranoia, a headache that is beyond compare. I just want to cry, and I don’t even know if that’s from the pain or from psychological distress.
I did some Google research on Effexor withdrawal last night (yeah, probably not the best idea, because there are many horror stories to be found). I discovered that due to the short half-life of certain SSRIs, including Effexor, this type of withdrawal method is NOT recommended. It leads to a roller coaster of withdrawal symptoms and drug levels in the body. People are more successful gradually tapering off these types of SSRIs. It bothers me that my medical professional prescribed me this drug and gave me advice about withdrawal without being knowledgable about its half-life.
Apparently, Effexor is commonly referred to by those who have once taken it as the med everyone wishes they never took. The withdrawal process is one of the worst out there. In fact, some commenters have said their doctors say it’s worse than coming off heroin. Oh joy.
The Icarus Project: Harm Reduction Guide to Coming Off Psychiatric Drugs